Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 261, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Aug 21, 2021, 10:48 AM CDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 10:48 AM CDT (15:48 UTC)
- Expired
- Aug 21, 2021, 12:15 PM CDT
- In force
- 87 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Eglin Afb radar (KEVX), 112 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WHUS54 KMOB 211548
SMWMOB
GMZ675-211715-
/O.NEW.KMOB.MA.W.0261.210821T1548Z-210821T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1048 AM CDT Sat Aug 21 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
60 NM...
* Until 1215 PM CDT.
* At 1047 AM CDT, strong thunderstorms capable of producing
waterspouts were located 11 nm southwest of Okaloosa Deep Water
Reef, or 32 nm south of Mary Esther, moving southeast at 10 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Okaloosa Deep Water Reef.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 2987 8699 3004 8667 2994 8640 2931 8640
TIME...MOT...LOC 1547Z 327DEG 9KT 2987 8671
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
CGAL2 follow-up statements
363
FZUS74 KMOB 211634
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
1134 AM CDT Sat Aug 21 2021
GMZ675-211715-
/O.CON.KMOB.MA.W.0261.000000T0000Z-210821T1715Z/
1134 AM CDT Sat Aug 21 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT...
For the following areas...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
At 1133 AM CDT, severe thunderstorms capable of producing
waterspouts were located 13 nm southeast of Oriskany Reef, or 30 nm
south of Mary Esther, moving southeast at 15 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Okaloosa Deep Water Reef.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 2987 8699 3004 8667 2994 8640 2931 8640
TIME...MOT...LOC 1633Z 303DEG 14KT 2992 8680
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
CGAL998 FZUS74 KMOB 211706 MWSMOB Marine Weather Statement National Weather Service Mobile AL 1206 PM CDT Sat Aug 21 2021 GMZ675-211715- /O.EXP.KMOB.MA.W.0261.000000T0000Z-210821T1715Z/ 1206 PM CDT Sat Aug 21 2021 ...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1215 PM CDT... The affected areas were... Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60 NM... The thunderstorms have weakened to below severe limits and no longer pose a significant threat to boaters. Therefore, the warning will be allowed to expire at 1215 PM CDT. LAT...LON 2987 8699 3004 8667 2994 8640 2931 8640 TIME...MOT...LOC 1705Z 327DEG 9KT 2986 8675 $$ CGAL
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 21, 6:59 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 21, 6:59 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Mobile AL 659 AM CDT Sat Aug 21 2021 .AVIATION... 12Z issuance...Isolated to scattered showers have developed across portions of southwest and south central Alabama early this morning. This coverage is expected to increase throughout the day with convection gradually spreading southeast across much of the region through the afternoon and early evening hours. Some of these storms will produce torrential downpours with localized MVFR to IFR conditions as well as brief gusty winds and frequent lightning. Outside of any of the showers and storms, ceilings and visibilities should remain VFR with light westerly to southwesterly winds. /14 && .PREV DISCUSSION... /issued 523 AM CDT Sat Aug 21 2021/ NEAR TERM UPDATE /Now Through Sunday/...Upper level troughing over the Mid-Atlantic states extends southwest into the southeastern U.S. with an upper level ridge on its heels centered over the ArkLaTex region. This continues to promote northerly to northwesterly flow aloft over the area and will remain the case through Sunday. By Sunday, the upper level trough will have cut off into an upper level low and dance the Fujiwara with Henri over the Mid- Atlantic, helping to pull Henri into the northeastern U.S. Sunday and pivoting the trough axis east by Sunday evening. Similar to the past couple days, weak disturbances within the upper level northwesterly flow round the periphery of the trough/ridge pair, with our next one expected Saturday afternoon and evening. At the surface, high pressure remains centered over the northern Gulf of Mexico as Hurricane Grace moves further inland over Mexico this morning. The surface high pressure will remain over the northern Gulf through Sunday as it weakens. As for today, scattered to at times numerous showers and thunderstorms are expected to develop over the area during the afternoon and evening hours as a weak disturbance moves in from the north, rounding the periphery of the trough/ridge pair. Overall, a similar environment is expected today compared to yesterday. PWATs remain in the 2.1 to 2.3 inch range, and afternoon SBCAPE/MLCAPE values will peak around 2,500/1,500j/kg respectively. This will support robust thunderstorms development, and likewise, with relatively slow moving convection, very heavy rainfall with storms. The main area of concern this afternoon will be northern portions of the CWA which remain in a marginal risk for severe thunderstorms on the day 1 convective outlook from SPC. DCAPE values remain rather low, only around 500 to 750j/kg, owing to a rather moist atmospheric column. This should help preclude stronger wind gusts with storms, although extensive water loading of updrafts with storm collisions could support a stronger gust or two. The local area also remains in a marginal risk for excessive rainfall today. By this evening, overall convective coverage should decrease to isolated over the region, and we set the stage to repeat again on Sunday. Highs this afternoon will reach the lower to middle 90's, with lows Saturday night in the middle 70's. Heat indices will range between 100 and 105 degrees. A High Risk of rip currents remains in place through tonight due to increased swell from Hurricane Grace, high tidal ranges, and an outgoing tide during the afternoon and evening. Sunday will be rather similar to today, although any meaningful upper level disturbance doesn't seem apparent at this time. This may help to limit convective coverage just a smidge more than Saturday. Despite this, still anticipate scattered to perhaps numerous showers and thunderstorms at times. This will particularly be the case further east as you head into the central FL panhandle and south- central AL. Some slight drying of the mid levels will likely be ongoing with the ridge/trough pair shifting east. SBCAPE/MLCAPE values will likely approach the 3,000/2,500j/kg range respectively, along with DCAPE values around 1,000j/kg. Looking at model forecast soundings suggests the mid- level dry air will be situated at and above the 0C wetbulb, which suggests there may be an increased chance for stronger downdrafts in any thunderstorm. In addition to the potential for gusty winds with storms, PWATs remain high in the 2 to 2.4 inch range. This will continue to favor very heavy rainfall with thunderstorms and continue the potential for nuisance flooding. Afternoon temperatures will generally be in the lower to middle 90's, with heat indices in the 101 to 107 degree range. 25/14 SHORT TERM /Sunday night Through Monday night/...An upper level low pressure system will continue to pivot across the Appalachian Mountains and New England states Sunday night into Monday (and interesting to note that tropical cyclone Henri also interacts and eventually becomes caught into this feature through Monday). An upper level ridge of high pressure will meanwhile continue to strengthen across the ArkLaTex and Mississippi Valley region during this time. A mean northerly mid to upper level flow pattern will prevail across our forecast area between these features on Sunday night, becoming more northerly to northeasterly Monday and Monday night as the upper level ridge expands eastward across the Mississippi and Tennessee Valley regions. A weak surface trough of low pressure will continue to sag southward across our forecast area Sunday evening into late Sunday night. Ascent will be provided by shortwave impulses dropping southward into our area within the mean northerly flow aloft Sunday night as well as with low level convergence along the surface trough axis and we expect scattered to locally numerous showers and storms to shift southward across our forecast area Sunday evening and potentially linger near the coast through late Sunday night. Precipitable water values will remain very high up to around 2.1-2.3 inches across southern portions of the forecast area Sunday night with MLCAPE values probably still up to around 2000 J/KG, so a few of the stronger storms pushing southward across the region could still produce locally heavy rainfall, frequent lightning and brief strong and gusty winds. Precipitable water values decrease somewhat on Monday, but still remain elevated between 1.75-2 inches. A weak surface trough also continues to extend from southwest to northeast across our region. Enough moisture and instability will remain available along this feature to support a continued chance of showers and storms across the area on Monday. POPs generally range from 30% in our northwest zones to around 50% over southern portions of the forecast area on Monday. Isolated to scattered showers and storms may linger into Monday night, particularly near the coast. Highs on Monday will be hot as our area will be located along the southeastern periphery of the upper ridge axis. Readings are expected to range in the lower to mid 90s over most areas except around 90 along the immediate coast. These hot temperatures in combination with higher dewpoints may support heat indices up to between 105-110 across portions of the region during peak heating Monday and later shifts may need to consider a Heat Advisory if these trends continue. Overnight lows Sunday night and Monday night will range in the lower to mid 70s inland and in the upper 70s to around 80 along the immediate coast and beaches. A MODERATE rip current risk will be in place Sunday night-Monday night. /21 EXTENDED TERM /Tuesday Through Friday/...The period will start will an upper level ridge centered over the southern plains and extending into the southeast. The ridge weakens slightly late in the week as an inverted trough moves westward into the southeast. The ECMWF is a little stronger with this feature and as a result weakens the ridge more than in the GFS. The end result will be a continuation in the hot and muggy pattern with scattered to locally numerous showers and thunderstorms developing each afternoon. Rain chances may be slightly higher later in the period depending on how the aforementioned feature develops. High temperatures will begin in the lower to mid 90s but cool slightly to the lower 90s by late week. Hot and humid conditions will lead to heat indices in the 100-106 degree range from through at least Thursday. Lows in the low 70s inland to mid and upper 70s along the coast will continue. /13 MARINE...Light to occasionally moderate southwesterly to westerly flow will continue through Monday, becoming more southeasterly by Tuesday. Scattered to locally numerous showers and storms can be expected over the marine area each day. Frequent lightning in addition to higher seas and winds will be possible near any storms that develop. Overall, seas start subsiding this weekend and into early next week before increasing somewhat again later in the week. /14 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through late tonight for ALZ265-266. FL...High Rip Current Risk through late tonight for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:10 PM CDT | Special Weather Statement | MOB | Baldwin | 65 min |
| Aug 20, 7:12 PM CDT | Special Marine Warning | MOB | 36 min | |
| Aug 21, 4:05 PM CDT | Special Weather Statement | MOB | Wilcox | 40 min |
| Aug 21, 4:45 PM CDT | Special Weather Statement | MOB | Butler | 45 min |
| Aug 21, 5:15 PM CDT | Special Weather Statement | MOB | Conecuh | 45 min |
| Aug 21, 5:28 PM CDT | Special Weather Statement | MOB | Covington | 47 min |
| Aug 21, 1:14 PM CDT | Areal Flood Advisory | MOB | Okaloosa | 7 hr |
| Aug 21, 4:34 PM CDT | Special Weather Statement | MOB | Okaloosa | 41 min |
| Aug 21, 5:27 PM CDT | Special Weather Statement | MOB | Okaloosa | 48 min |
| Aug 21, 5:44 PM CDT | Areal Flood Advisory | MOB | Okaloosa | 4 hr |
| Aug 21, 6:22 PM CDT | Areal Flood Advisory | MOB | Santa Rosa | 3 hr |
| Aug 21, 6:53 PM CDT | Special Weather Statement | MOB | Santa Rosa | 67 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.